Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Burlington, VT

June 9, 2004Clinton County, Franklin County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jun 9, 2004, 11:34 AM EDT for Clinton County, Franklin County, New York. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2004, 11:34 AM EDT (15:34 UTC)
Expired
Jun 9, 2004, 12:30 PM EDT
In force
56 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

Counties Clinton County, NY, Franklin County, NY

The radar

The Burlington radar (KCXX), 66 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 12:00 PM EDTTSTM WND DMGPeru, NYSEVERAL 8-10 INCH DIAMETER TREES DOWN AT EXIT 35 ON I-87.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 11:20 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS51 KBTV 091534
SVRBTV
NYC019-033-091630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1133 AM EDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTHERN NEW YORK
  CLINTON COUNTY IN NORTHERN NEW YORK

* UNTIL 1230 PM EDT.

* AT 1125 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
  CHURUBUSCO TO 13 MILES WEST OF MERRILL TO 6 MILES WEST OF LOON LAKE
  TO 4 MILES NORTH OF SARANAC INN TO 6 MILES NORTHWEST OF TUPPER LAKE
  TO 14 MILES SOUTHWEST OF TUPPER LAKE...MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR TUPPER LAKE...LOON LAKE AROUND 1130 AM EDT
  NEAR SARANAC LAKE...RIVERVIEW...MERRILL AROUND 1140 AM EDT
  NEAR JERICHO...ELLENBURG DEPOT...DANNEMORA AROUND 1150 AM EDT.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.

LAT...LON 4431 7455 4439 7429 4456 7419 4487 7420
      4498 7416 4500 7337 4500 7337 4454 7341
      4454 7347 4449 7354 4441 7414 4416 7411
      4411 7453

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:45 AM EDT, 49 minutes earlier.

Area forecast discussion, Jun 9, 10:45 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1045 AM EDT WED JUN 9 2004

.SHORT TERM...ACTIVE WEATHER DAY WITH SEVERE THUNDERSTORMS PRODUCING
DAMAGING WINDS. NUMEROUS REPORTS OF TREES DOWN FROM SQUALL LINE THAT
MOVED THROUGH THE NORTHERN HALF OF THE CWA TODAY. MORE THUNDERSTORMS
FIRING IN THE NORTHERN ADIRONDACKS.

PRE FRONTAL TROUGH/CONVERGENCE ZONES LIES EAST-WEST ACROSS THE
NORTHERN ADIRONDACKS AND THE NORTHERN THIRD OF VT. THE EARLIER LINE
OF THUNDERSTORMS RODE ALONG THIS CONVERGENCE ZONE...FEEDING ON
HIGHER CAPES IN THE WARM AIR AND HIGH DEWPOINTS. SECONDARY AREA OF
STORMS HAS FORMED A LITTLE FURTHER SOUTH...POSSIBLY ALONG OLD
OUTFLOW BOUNDARY PUT DOWN BY THE FIRST LINE. EXPECT THESE STRONG
STORMS TO CONTINUE AS LONG AS THE SURFACE HEATING CONTINUES. THEN
COLD FRONT TO MOVE THROUGH LATER THIS EVENING/OVERNIGHT...TRIGGERING
ONE LAST ROUND OF SHOWERS AND THUNDERSTORMS.

WENT WITH LIKELY POPS/TSTMS THIS EVENING...THEN POPS TAPERING TO CHC
AND TSTMS CHANGING TO SHOWER/THUNDERSTORMS BY MORNING. NO CHCS
ANYWHERE THURSDAY MORNING EXCEPT MORNING CHCS IN RUTLAND/WINDSOR
COUNTIES.

AFTER THAT...HIGH PRESSURE BUILDS IN WITH DRY RH FOR THURSDAY THRU
SATURDAY. NOTICEABLY COOLER TEMPS...WITH 850MB TEMPS DOWN TO 6-8C
PRODUCING MAX TEMPS IN THE UPPER 60S. COLD AIR ADVECTION PATTERN
HOLDS IN PLACE THROUGH SATURDAY...THEN RETURN FLOW STARTS LATE
SATURDAY AS THE HIGH FINALLY SHIFTS EAST.

SOME COOL TEMPS POSSIBLE THURSDAY NIGHT...AND ESPECIALLY FRIDAY
NIGHT WHEN MORE OF A RADIATIONAL SITUATION SETS UP.

&&

.LONG TERM...

SFC HI PRES SE OF NEW ENG SUN MOVS SLOLY E THRU THE PD WITH SLY FLO
BCMG ESTABLISHED ACRS AREA MON INTO TUE.

H/5 RDG SUNDAY MOVS E OF NEW ENG MONDAY. SHORT WAVES MOV NE ACRS
NEW ENG/ SRN CANADA IN H/5 SW FLO MON AND TUE. THEREAFTER H/5 TROF
BCMS ESTABLISHED ACRS WRN GRTLKS WED AND MOVS SLOLY E. ASOCD CDFNT
NE-SW FM ERN QUE TO THE LWR GRTLKS RGN TUE MOVS SLOLY ACRS AREA TUE
NGT AND ERLY WED.

WL INDC DRY WX SUN BCMG CLDY LATE SUNDAY WITH CHC SHWRS. THEN CHC
SHWRS/TSTMS MON AFTN THRU LATE TUE NGT...FOLLOWED BY DRY WX WED WITH
FAIR AMT OF CLDS.

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 5 PM EDT
VTZ001>012-016>019
NY...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 5 PM EDT
NYZ026>031-034-035-087
&&

HANSON/HOGAN
Hazardous weather outlook, Jun 9, 3:52 AM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
352 AM EDT WED JUN 9 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-100800-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
352 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK.

.DAY ONE...TODAY:
A COLD FRONT WILL MOVE SOUTH THROUGH THE NORTH COUNTRY TODAY...INTO
THE EVENING HOURS. THE SUMMER-LIKE AIRMASS OUT AHEAD OF FRONT WILL
PROVIDE THE MEANS FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE
WITH STRONG GUSTY WINDS AND LOCAL HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:42 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence63 min
Jun 9, 3:06 PM EDTSevere Thunderstorm WarningBTVEssex54 min
Jun 9, 3:53 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence82 min
Jun 9, 4:27 PM EDTTornado WarningBTVSt. Lawrence33 min
Jun 9, 5:20 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence55 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.